Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 800, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 16, 2017, 5:54 PM CDT for 4 counties in Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2017, 5:54 PM CDT (22:54 UTC)
- Expired
- Aug 16, 2017, 6:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Major County, OK
The radar
The Vance AFB radar (KVNX), 21 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:36 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 16, 2:36 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
236 PM CDT Wed Aug 16 2017
.DISCUSSION...
Latest satellite imagery and radar mosaic shows ongoing convection
across the far southeast portin of the area within a band of
relatively high moisture. A cold front is being driven eastward into
our area by a mid level shortwave trough over the central High
Plains. Forcing for ascent from this wave will primarily be north of
our area, but frontal convergence in a moist/unstable air mass will
result in thunderstorm development later this afternoon. This will
happen first in north-central Oklahoma and then build southward
along the front into southwest Oklahoma. Southward extent along
the front is still in question.
Forecast soundings show erroding convective inhibition by mid to
late afternoon across north-central Oklahoma. The steepest mid-level
lapse rates are near the bottom of the CAPE profile and become
weaker aloft, but this thermal structure aloft, with such a moist
and warm boundary layer, will yield moderate to strong instability
later today (MLCAPE ~2,500 to 3,000 J/kg). 0-6 km shear values of
around 30-35 knots should be marginally supportive of organized
storms including supercells, but stronger winds above 6 km in the
upper portion of the CAPE of around 40-45 knots near the Kansas
border. Further south, shear is comparatively weaker, but as stroms
consolidate and grow up scale this evening, a marginal wind threat
may persist late into the evening further south across central
Oklahoma. The large hail threat should mostly be limited to initial
late afternoon/early evening storms before storm mergers and upscale
growth occur.
Drier mid-level air evident in GOES-R 7.34 micrometer water vapor
imagery is spreading across much of the area. This has changed the
thermodynamic profile from yesterday, which was compartively more
moist and not quite as supportive of wind. The cells that moved
through Stillwater gained enough organization with mid-level MARC
signatures to support maybe some marginally severe wind, but the
activity further south was ineffective at producing severe-criteria
winds. Heavy rain was the primary threat. Min/max theta-e difference
in the vertical of ~40 Kelvin suggest a higher potential for
damaging downburst, even with initial development. This should
support fairly strong/rapid cold pool formation and as mentioned
above, a fairly quick evolution to linear structures by early/mid
evening.
Despite a little more dry mid level air and resultant entrainment,
heavy rainfall and localized flooding remains a threat, especially
in areas where Flash Flood Guidance is relatively low (i.e.,
saturated or nearly saturated ground from previous rainfall). Also,
a fairly progressive cold pool driven convective system should limit
duration and keep amounts from being too excessive. We decided to go
ahead and issue a flood watch to cover this potential threat from
north-central Oklahoma southward to the metro which received
significant rainfall amounts yesterday, and extending into portions
of southeast Oklahoma. We may need to adjust the counties included
slightly later this evening based on trends and how convection
evolves.
Thunderstorms should decrease in intensity tonight and may linger
across our southeast counties tomorrow morning, but generally dry
conditions are expected tomorrow. Locally enhanced low-level theta-e
near remnant increasingly diffuse cold front close to the Red River
could support isolated thunderstorm development tomorrow afternoon.
Coverage should be limited due to background mid-level height
rises/subsidence in the wake of departing shortwave trough.
Our attention then shifts westward to the New Mexico plains and
Texas and Oklahoma Panhandles. A weak perturbation in the westerly
flow aloft may support convective development across this region
tomorrow afternoon with some consolidation/upscale growth likely
late in the day into the evening. Western portions of our area may
be impacted by thunderstorms late in the day and these could
continue eastward into central Oklahoma overnight.
The general trend this weekend and into early next week is for
strengthening mean ridging and mid-level height rises should lead
to a little drier pattern, though still some periods of at least
isolated/scattered convection. We left the previous forecast
mostly intact with only minor adjustments to a couple of periods.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 90 71 91 71 / 20 70 10 50
Hobart OK 94 72 93 71 / 30 60 0 50
Wichita Falls TX 91 74 94 73 / 30 50 20 50
Gage OK 91 65 91 68 / 20 10 10 60
Ponca City OK 92 68 89 69 / 50 80 0 30
Durant OK 90 74 91 73 / 60 50 40 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Thursday morning
for OKZ008-013-019-020-025-026-028>032-042.
TX...None.
&&
12/25Hazardous weather outlook, Aug 16, 11:45 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1145 AM CDT Wed Aug 16 2017 OKZ004>048-050>052-TXZ083>090-171645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1145 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is Slight Risk of severe thunderstorms across portions of northern and central Oklahoma and a Marginal Risk for much of the rest of the area. Location... The Slight Risk area is northeast of a line from near Alva to Hobart to Lawton to Seminole. A Marginal Risk surrounds the Slight Risk and encompasses all but far northwest Oklahoma. Timing... The most likely time for severe weather will be from 3 PM to 10 PM. Impacts... Damaging winds up to 70 mph. Mainly quarter to half dollar size hail but possibly as large as golf balls. Very heavy rain. Discussion... Thunderstorms will increase by mid afternoon across portions of south-central and southeast Oklahoma. A few of these storms could become severe with damaging wind gusts the primary threat. A more substantial severe weather threat could develop later this afternoon along a cold front moving through the area. Thunderstorms with large hail and damaging winds could impact north central Oklahoma first and then develop southwestward into southwest Oklahoma. By evening, a line of thunderstorms could form and move across much of central Oklahoma. The potential for severe storms is expected to diminish late this evening and overnight but thunderstorms will remain possible across portions of the area through early Thursday. Heavy rain and cloud to ground lightning would be the main impacts with these storms. .Heavy Rainfall/Flooding... A very moist environment will support locally heavy rainfall amounts and the potential for flooding or flash flooding. Portions of the area have experienced heavy rainfall amounts already causing the ground to be saturated. Additional heavy rainfall on these saturated grounds could lead to flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be possible each day through Tuesday. Strong to severe storms will be possible across western Oklahoma and portions of western north Texas Thursday evening. Large hail and damaging wind gusts will be the main concerns along with torrential rainfall. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 16, 4:47 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
447 PM CDT WED AUG 16 2017
OKZ006-162215-
Alfalfa OK-
447 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa County Until
515 PM CDT...
AT 445 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended near Kiowa, Kansas, moving southeast at 25 MPH.
HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...
Locations impacted include...
Amorita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9819 3699 9818 3692 9830 3697 9854
3700 9853
TIME...MOT...LOC 2145Z 303DEG 21KT 3700 9846
MAHALESpecial weather statement, Aug 16, 5:23 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
523 PM CDT WED AUG 16 2017
OKZ011-162300-
Major OK-
523 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR southern Major County Until 600
PM CDT...
AT 521 PM CDT, a strong thunderstorm was located 9 miles west of
Fairview, moving northeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Fairview, Cleo Springs, Orion and Orienta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3641 9829 3617 9859 3617 9886 3640 9864
3639 9859 3640 9857 3640 9854 3641 9853
TIME...MOT...LOC 2221Z 224DEG 9KT 3629 9864
BRBSpecial weather statement, Aug 16, 5:47 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 547 PM CDT WED AUG 16 2017 OKZ008-162315- Kay OK- 547 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay County Until 615 PM CDT... AT 545 PM CDT, a strong thunderstorm was located near Nardin, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Locations impacted include... Blackwell, Braman and Nardin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3674 9715 3676 9746 3689 9746 3695 9721 TIME...MOT...LOC 2245Z 258DEG 18KT 3683 9740 BRB
Special weather statement, Aug 16, 5:48 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 548 PM CDT WED AUG 16 2017 OKZ007-012-162315- Garfield OK-Grant OK- 548 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield and southwestern Grant Counties Until 615 PM CDT... AT 545 PM CDT, a strong thunderstorm was located near Hillsdale, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Locations impacted include... Pond Creek, Kremlin, Hillsdale and Jefferson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3653 9803 3663 9809 3674 9779 3653 9773 TIME...MOT...LOC 2245Z 258DEG 18KT 3660 9802 BRB
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:12 PM CDT | Special Weather Statement | OUN | Murray | 33 min |
| Aug 15, 8:39 PM CDT | Special Weather Statement | OUN | Seminole | 36 min |
| Aug 15, 9:15 PM CDT | Special Weather Statement | OUN | Hughes | 30 min |
| Aug 15, 9:28 PM CDT | Areal Flood Advisory | OUN | Pontotoc, Seminole | 3 hr |
| Aug 15, 9:41 PM CDT | Flash Flood Warning | OUN | Pontotoc, Seminole | 3 hr |
| Aug 16, 2:12 PM CDT | Flood Watch | OUN | Cleveland, Hughes, Kay, Lincoln, Logan, McClain and 6 more | 14 hr |
| Aug 16, 4:47 PM CDT | Special Weather Statement | OUN | Alfalfa | 28 min |
| Aug 16, 5:23 PM CDT | Special Weather Statement | OUN | Major | 37 min |
| Aug 16, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Major | 43 min |
| Aug 16, 5:47 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| Aug 16, 5:48 PM CDT | Special Weather Statement | OUN | Grant | 27 min |
| Aug 16, 5:59 PM CDT | Special Weather Statement | OUN | Grant | 31 min |
| Aug 16, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major | 46 min |
| Aug 16, 6:19 PM CDT | Special Weather Statement | OUN | Dewey | 26 min |
| Aug 16, 6:29 PM CDT | Special Weather Statement | OUN | Kay | 31 min |
| Aug 16, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 39 min |
| Aug 16, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 51 min |
| Aug 16, 6:59 PM CDT | Special Weather Statement | OUN | Major | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.